November 16th, 2005

Are Some Anti-Depressant Drug Ads Deceptive?

By Gary Ruskin
Commercial Alert

The December issue of PLoS Medicine has a fascinating article about how some ads for anti-depressants such as Zoloft, Prozac, Paxil, Lexapro and Celexa appear to be misleading.  The ads are based on the notion that the drugs, known as Selective Serotonin Reuptake Inhibitors (SSRIs), help cure depression by increasing the supply of serotonin in the brain.  However, the article cites substantial evidence that this “serotonin hypothesis” is, in fact, false.  If so, then the Food and Drug Administration should stop the ads, because federal law prohibits drug advertising that is “false or misleading in any particular.”

“These advertisements present a seductive concept, and the fact that patients are now presenting with a self-described ‘chemical imbalance’ shows that the [advertising] is having its intended effect: the medical marketplace is being shaped in a way that is advantageous to the pharmaceutical companies,” write Jeffrey R. Lacasse and Jonathan Leo. “Patients who are convinced they are suffering from a neurotransmitter defect are likely to request a prescription for antidepressants, and may be skeptical of physicians who suggest other interventions, such as cognitive-behavioral, evidence-based or not. Like other vulnerable populations, anxious and depressed patients ‘are probably more susceptible to the controlling influence of advertisements’ In 1998, at the dawn of consumer advertising of SSRIs, Professor Emeritus of Neuroscience Elliot Valenstein summarized the scientific data by concluding, ‘What physicians and the public are reading about mental illness is by no means a neutral reflection of all the information that is available’. The current state of affairs has only confirmed the veracity of this conclusion. The incongruence between the scientific literature and the claims made in FDA-regulated SSRI advertisements is remarkable, and possibly unparalleled.”

Comments

  1. Posted by Tui Cook on November 22nd, 2005

    I am a 26 year old female from queensland, Australia. I have been “cronicly depressed” since I was about 13.  I started my long struggles withSerotonin Reuptake Inhibitors at fourteen.  Looking back on it now, that is where all the trouble started..The time between 13 and 14, now I look back on it, was probably just teenage angst.

    Instead I was supposed to have “manic depression”

    Since then I have been on a rollercoaster of pain and I would like to tell you about it.
    So this is what happens to people like us....

    # Your doctor gives you one of thes drugs....It takes three months to fully “intergrate” with you mind.
    (and within those three months all you are is confused and unsure)
    # If you feel better at all it’s a very short time...for about a week, after your three months of hell is up.then the “effects” (or high) wear off and you no longer feel good..
    (in fact you’re more unsure than ever..and now you’re feeling angry, guilty, seperate, disillusioned.)
    # Your doctor takes you off the drug.  He says “this one isn’t working for you, try this, it’s new...and designed for people just like you, but first my dear, you have to get that other “inefective” drug out of your system. 
    # The “comedown” lasts another three months and is so bleedin painful....dissillusionment resentment all those “i am different” bad feelings.

    People tell me I have to take these things for sanity.
    I’ve been taking them for so long now that people forget what they are protecting themselves from.  I’m so much worse on these drugs than without them. 
    People are asking me to tke these drugs..because I am so depressed, I am makng my and everyoe elses’ life hard. 
    But What thy are really objecing to is my behaviour on these three month rollercoser cycle...I feel im taking these drugs for everyone else.  The thing that they can’t realize, or don’t see..(they effectively never see me, my REAL behaviour NOT affected by drugs) is that I am getting worse and worse as my years of Serotonin Reuptake Inhibitors grow. 
    I was never this bad in the beginnning.  The side effects of thses drugs a causeing my family and loved ones of mask my real personality (accidently)
    If I (naughty naughty) stop taking my meds and wait for them to “exit my system fully”
    (six months is a good wait)
    And NOT GO BACK FOR THE NEW DRUG DESIGNED FOR PEOPLE JUST LIKE ME..
    I become a sane well balanced woman....not a wailling weeping mess of jelly.
    Bad feelings disapate.
    what’s that bet that alot of these drugs actually increase the emotional problems of our society on a whole.....Again look at the side effects on the side of the box.
    These drugs “may” (will) cause many of the symtoms I hope to avoid by taking these drugs.
    I have a theroy that these drugs effectivly poison the mind against itself.  Creating self image issues....medically encouraging self doubt.....
    Without them.....after 3 to 6 months that is, everybody “depressed” would be able to clear their minds and start living again.

Add your own Comment

(optional)